Tornadoes · United States · Florida · 2024
EF0 tornado, Cameron City, Florida, August 21, 2024
This EF0 tornado ran 1.3 miles across Seminole County on August 21, 2024, touching down at 11:18 AM EDT and reaching 5 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 21, 2024
- Touchdown
- 11:18 AM EDT (15:18 UTC)
- Lifted
- 11:27 AM EDT (15:27 UTC)
- On the ground
- 9 minutes
- Path length
- 1.3 miles (2.1 km)
- Path width
- 5 yards (5 m)
- Deaths
- 0
- Injuries
- 0
- County
- Seminole County
- Touchdown point
- 28.740, -81.210
- Lift-off point
- 28.740, -81.189
- Record number
- 2408210918-01
What the Weather Service recorded
A thunderstorm produced a waterspout on Lake Jesup. It did not move onshore.
Reports and video from the Orlando-Sanford International Airport tower as well as public and broadcast media show a waterspout developed over Lake Jesup. It remained over the lake and did not move onshore.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 12:51 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the tornado touched down at Aug 21, 10:17 AM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Aug 21, 10:17 AM EDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Melbourne FL 1017 AM EDT Wed Aug 21 2024 ...New UPDATE... .UPDATE... Issued at 1017 AM EDT Wed Aug 21 2024 Stalled frontal boundary will linger near to just north of north central Florida today. Plentiful moisture with PW values up to 2-2.3" will overspread much of the region in a continued deep W/SW flow. Should again see a slightly earlier start to showers and storms, especially near to south of Orlando where greatest moisture resides, with this activity shifting east-northeast and offshore through the afternoon and early evening. Rain chances remain high, up to 50-70 percent, with coverage of this activity becoming scattered to numerous across the area. Unlike yesterday, the east coast sea breeze should be able to develop, with earlier formation and farther inland movement north of the Cape where low level offshore flow is weaker. This will provide additional opportunities to enhance convection development toward the coast through late day where any outflow/sea breeze interactions occur. Temps aloft will be a tad cooler, around -6 to -7C at 500mb, and there still remains some lingering drier air aloft, with DCAPE values 500-800 J/kg. This combined with elevated steering winds of around 15-20 knots aloft will again allow for some stronger storms this afternoon and evening. Main threats will continue to be strong wind gusts up to 40 to 50 mph, frequent lightning strikes, and heavy downpours. Additionally, boundary interactions between outflows and the east coast sea breeze could lead to brief funnel clouds and waterspouts as convection shifts offshore, though confidence in this remains low. Greater moisture in place will continue humid conditions today, which will combine with highs reaching the low to mid 90s through early afternoon to produce peak heat index values up to 102-107F. However, increasing coverage of convection and cloud cover through the afternoon hours will bring relief from this heat. && .PREVIOUS DISCUSSION... Issued at 420 AM EDT Wed Aug 21 2024 Key Messages: - A frontal boundary draped across north Florida will gradually drift southward across the peninsula through the rest of this week, stalling across east central Florida into the weekend. - Scattered to numerous showers and storms will continue to be possible each afternoon across the area through this weekend and into early next week. - Afternoon temperatures in the low to mid 90s will combine with humidity to produce peak heat indices of 102 to 107 today. Today-Tonight...The frontal boundary remains stalled just north of the forecast area, leading to a tight moisture gradient across east central Florida as seen on the GOES 16 Total PWAT viewer. The highest moisture remains over the Treasure Coast and Okeechobee area, with some slightly drier air across far northern Volusia and Lake counties. Current guidance seems to suggest that this boundary will pull slightly northward today, leading to some increasing moisture across the north and near the Orlando metro. Additionally, steering flow has weakened slightly compared to yesterday, meaning there is a higher likelihood of the east coast sea breeze developing and moving inland, which will lead further development of showers and storms as the sea breeze interacts with outflow boundaries from other activity approaching from the west. CAM guidance seems to be in fairly good agreement with this, with activity likely kicking off late this morning and continuing into the afternoon. The greatest coverage of showers and storms today is forecast to be primarily near the Orlando metro and across areas southward, though some scattered showers and storms will still be possible northward. The environment remains fairly similar to yesterday, with current guidance indicating that there will be sufficient energy available for convective development. DCAPE has decreased slightly compared to yesterday, but is still sufficient to support gusty winds. In general, the primary concerns with storms today will continue to be frequent lightning strikes, wind gusts of 40 to 50 mph, and heavy downpours. Additionally, boundary interactions between outflows and the east coast sea breeze could lead to brief funnel clouds and waterspouts, though confidence in this remains low. Temperatures are once again forecast to reach the low to mid 90s this afternoon, combining with the high humidity to produce peak heat indices in the 102 to 107 range. If spending extended periods of time outdoors, be sure to stay well hydrated and take frequent breaks in an air conditioned building or the shade. Overnight lows generally in the mid 70s. Thursday-Tuesday...East central Florida is forecast to remain in a moist air mass late this week into early next week as this frontal boundary remains nearly stationary across the peninsula. The boundary is expected to drift southward and stall across central Florida this weekend, and will then continue to drift southward into early next week. Winds are forecast to become onshore late this week into the weekend, which will advect even more moisture across the peninsula. In summary, a wet and active weather pattern will continue across the area. The greater moisture will lead to scattered to numerous showers and storms each afternoon, with PoPs each afternoon remaining between 60 to 70 percent. Lingering activity will be possible into the overnight hours, especially across the local Atlantic waters. Greater cloud coverage as a result of the higher moisture will help keep afternoon temperatures in the upper 80s to low 90s. However, it will still feel rather muggy each day as the temperatures combine with the high humidity to produce peak heat indices in the 100 to 105 range. Overnight lows will remain generally in the mid 70s. && .AVIATION... (12Z TAFs) Issued at 735 AM EDT Wed Aug 21 2024 Continued VFR outside of mainly afternoon/evening convection, though will monitor if any precip from the west sneaks in a little early. An early initiation across WCFL will likely spell early initiation across ECFL as activity pushes into the eastern peninsula with the SWRLY storm steering flow. L/V to calm morning surface flow will become SW and veer onshore along the coast. Flow weaker northward (Volusia County) and with frontal boundary dropping southward will see winds transition onshore quicker here than southward. The offshore flow is a bit stronger south and the inland movement of the ECSB will be slower. Added TSRA TEMPO groups from 18-21Z from KMCO-KTIX southward where highest rain chances exist today on top of already present "Vicinity" wording. && .MARINE... Issued at 420 AM EDT Wed Aug 21 2024 Today-Tonight...Boating conditions across the local Atlantic waters will be generally favorable outside of convection, with seas remaining between 2 to 3 feet and southwest winds 10 to 15 knots becoming southerly in the afternoon as the east coast sea breeze develops. Some areas near the immediate coast may even become southeasterly. Despite these decent boating conditions, the weather will be less than ideal, with scattered to numerous showers and storms forecast across the local Atlantic waters. Storms will be capable of producing frequent cloud-to-water lightning strikes, wind gusts in excess of 34 knots, and heavy downpours that could limit visibility. Locally higher seas near the strongest storms will also be possible. Activity is forecast to generally move offshore through this afternoon and into the evening hours, with coverage overnight decreasing. Thursday-Sunday...A frontal boundary is forecast to approach the local Atlantic waters and stall across the area, keeping moisture elevated and leading to continued scattered to numerous showers and storms through the remainder of the week and into the weekend. Lightning strikes, gusty winds, and heavy downpours will be possible with storms. Southwesterly winds around 10 knots on Thursday will become easterly Friday into the weekend at 10 to 15 knots. Seas are forecast to remain between 2 to 4 feet through the weekend. && .PRELIMINARY POINT TEMPS/POPS... DAB 92 74 89 74 / 50 30 70 50 MCO 93 75 89 74 / 60 40 70 40 MLB 92 75 89 75 / 70 50 70 60 VRB 92 73 91 74 / 70 50 70 50 LEE 94 76 89 74 / 50 30 70 40 SFB 94 75 89 74 / 60 40 70 40 ORL 94 77 90 75 / 60 40 70 40 FPR 92 73 91 73 / 70 50 70 50 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && UPDATE...Weitlich AVIATION...Sedlock
Hazardous weather outlook, Aug 21, 4:23 AM EDT, 6 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 423 AM EDT Wed Aug 21 2024 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-220300- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 423 AM EDT Wed Aug 21 2024 This Hazardous Weather Outlook is for east central Florida. .DAY ONE...Today and tonight. .THUNDERSTORM IMPACT... Scattered to numerous showers and lightning storms will be possible across east central Florida, with general storm motion to the east-northeast. Activity is forecast to kick off late this morning and continue into the afternoon hours. Lingering activity across the local Atlantic waters overnight will be possible. Any storms that develop will be capable of producing frequent lightning strikes, wind gusts between 40 to 50 mph, and heavy downpours. Additionally, boundary interactions between the east coast sea breeze and outflows from other storms could cause brief funnel clouds, though confidence in this remains low. .EXCESSIVE HEAT IMPACT... Another afternoon with highs in the low to mid 90s will combine with high humidity to produce peak heat indices between 102 to 107. Additionally, a Moderate HeatRisk exists across east central Florida. Residents and visitors are encouraged to take the proper precautions to prevent heat-related illness, including staying well hydrated and taking frequent breaks in an air conditioned building or the shade if spending extended periods of time outdoors. .RIP CURRENT AND SURF IMPACT... A Moderate Risk of rip currents exists at all east central Florida beaches today. If heading to the beach, be sure to swim near a lifeguard. Never enter the ocean alone. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered to numerous showers and lightning storms will be possible each day through the weekend as a nearly stationary boundary drifts southward across the Florida peninsula and stalls across central Florida. Warm temperatures and high humidity will combine to produce heat index values of 100 to 105 degrees through this weekend. Residents and visitors are encouraged to take frequent breaks from the heat and stay well hydrated, especially if spending extended periods of time outdoors. At least a Moderate Risk of rip currents is forecast to continue at the local beaches. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. Tollefsen
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cape Canaveral, FL (KXMR), 12:00Z
3.3 hours before the tornado, 75 km from the path. August 21, 2024.
- Mixed-layer CAPE
- 1608 J/kg
- Mixed-layer CIN
- -28 J/kg
- Surface CAPE
- 1360 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.7 K/km
Cape Canaveral, FL (KXMR), 00:00Z
8.7 hours after it, 75 km from the path. August 22, 2024.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -169 J/kg
- Surface CAPE
- 1988 J/kg
- Mixed-layer LCL
- 1362 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 4.9 K/km
The surface observations
Sanford/Orlando (SFB), 6 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 13:20 UTC | 220° 2 kt | 14 | 1015.9 | |||
| 13:25 UTC | 220° 2 kt | 14 | 1015.9 | |||
| 13:30 UTC | 220° 2 kt | 14 | 1015.9 | |||
| 13:35 UTC | 220° 2 kt | 14 | 1015.9 | |||
| 13:40 UTC | 220° 2 kt | 14 | 1015.9 | |||
| 13:45 UTC | 220° 2 kt | 14 | 1015.9 | |||
| 13:50 UTC | 220° 2 kt | 14 | 1016.3 | |||
| 13:53 UTC | 84 | 76 | 220° 3 kt | 1016.3 | ||
| 13:55 UTC | 260° 5 kt | 1016.3 | ||||
| 14:00 UTC | 290° 4 kt | 1016.3 | ||||
| 14:05 UTC | 260° 2 kt | 1016.3 | ||||
| 14:10 UTC | 0° 0 kt | 1016.3 | ||||
| 14:15 UTC | 0° 0 kt | 1016.3 | ||||
| 14:20 UTC | 310° 2 kt | 1016.3 | ||||
| 14:25 UTC | 10° 2 kt | 1016.3 | ||||
| 14:30 UTC | 10° 5 kt | 1016.3 | ||||
| 14:31 UTC | 86 | 77 | 20° 6 kt | 1016.3 | ||
| 14:35 UTC | 360° 5 kt | 1016.3 | ||||
| 14:40 UTC | 360° 5 kt | 1016.3 | ||||
| 14:45 UTC | 10° 5 kt | 1016.3 | ||||
| 14:50 UTC | 40° 5 kt | 1016.3 | ||||
| 14:53 UTC | 85 | 77 | 40° 6 kt | 1016.3 | ||
| 14:55 UTC | 20° 5 kt | 1016.3 | ||||
| 15:00 UTC | 84 | 77 | 30° 6 kt | 1016.3 | ||
| 15:00 UTC | 30° 5 kt | 1016.3 | ||||
| 15:05 UTC | 30° 4 kt | 1016.3 | ||||
| 15:10 UTC | 40° 5 kt | 1016.3 | ||||
| 15:15 UTC | 30° 4 kt | 1016.3 | ||||
| 15:20 UTC | 30° 7 kt | 1016.3 | ||||
| 15:25 UTC | 360° 9 kt | 1016.3 | ||||
| 15:27 UTC | 84 | 75 | 10° 9 kt | 1016.3 | +FC | |
| 15:30 UTC | 10° 9 kt | 1016.3 | ||||
| 15:35 UTC | 20° 5 kt | 1016.6 | ||||
| 15:40 UTC | 70° 5 kt | 1016.6 | ||||
| 15:45 UTC | 100° 7 kt | 1016.6 | -RA | |||
| 15:50 UTC | 100° 7 kt | 1016.6 | +RA | |||
| 15:53 UTC | 79 | 74 | 90° 9 kt | 1016.6 | +FC +RA | |
| 15:55 UTC | 79 | 75 | 100° 9 kt | 1016.6 | RA BR | |
| 15:55 UTC | 100° 8 kt | 1016.6 | RA BR | |||
| 16:00 UTC | 110° 7 kt | 1016.6 | RA BR | |||
| 16:05 UTC | 100° 7 kt | 1016.6 | -RA | |||
| 16:10 UTC | 90° 7 kt | 1016.6 | ||||
| 16:15 UTC | 90° 5 kt | 1016.6 | ||||
| 16:20 UTC | 110° 4 kt | 1016.3 | ||||
| 16:25 UTC | 120° 5 kt | 1016.3 | ||||
| 16:30 UTC | 120° 5 kt | 1016.3 | ||||
| 16:31 UTC | 82 | 78 | 120° 6 kt | 1016.3 | VCTS | |
| 16:35 UTC | 140° 9 kt | 1016.3 | ||||
| 16:40 UTC | 130° 7 kt | 1016.3 | ||||
| 16:45 UTC | 120° 5 kt | 1015.9 | ||||
| 16:50 UTC | 130° 5 kt | 1015.9 | ||||
| 16:53 UTC | 83 | 77 | 130° 6 kt | 1015.9 | VCTS | |
| 16:55 UTC | 120° 5 kt | 1015.9 | ||||
| 17:00 UTC | 120° 5 kt | 1015.9 | -RA | |||
| 17:05 UTC | 120° 5 kt | 1015.9 | -RA | |||
| 17:07 UTC | 85 | 76 | 120° 4 kt | 1015.9 | -RA | |
| 17:10 UTC | 120° 4 kt | 1015.9 | ||||
| 17:15 UTC | 110° 4 kt | 1015.9 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Melbourne radar (KMLB), 88 km away, was scanning. The volume nearest the touchdown began at 15:19 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 15:18 UTC | WATERSPOUT | 1 Ne Lake Jessup | Seminole, FL | Reports and video from the Orlando-Sanford Intl Airport tower as well as public and broadcast media show a waterspout developed over Lake Jesup. The waterspout developed over the lake roughly around 11:18 AM and ended ar |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2024 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
The other tornadoes of August 21, 2024
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 21 | 4:31 PM MST | Unrated | Cochise, AZ | 0.3 | 75 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.